Acetaminophen, sodium bicarbonate, and citric acid (Oral route)
a-seet-a-MIN-oh-fen, SOE-dee-um bye-KAR-bo-nate, SIT-rik AS-id
Uses of This Medicine:
Acetaminophen, sodium bicarbonate, and citric acid combination is used to relieve pain occurring together with heartburn, sour stomach, or acid indigestion. The acetaminophen in this combination medicine is the pain reliever. The sodium bicarbonate in this medicine is an antacid. It neutralizes stomach acid by combining with it to form a new substance that is not an acid.
This medicine is available without a prescription.
Before Using This Medicine:
In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:
Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.
Acetaminophen has been tested in children and has not been shown to cause different side effects or problems than it does in adults. However, sodium bicarbonate should not be given to young children (under 6 years of age) unless ordered by their doctor. Small children with stomach problems usually cannot describe their symptoms very well. They should be checked by a doctor, because they may have a condition that needs other treatment.
Acetaminophen has been tested and has not been shown to cause different side effects or problems in older people than it does in younger adults. However, the large amount of sodium in this combination medicine can be harmful to some elderly people. Therefore, it is best that older people not use this medicine for more than 5 days in a row, unless otherwise directed by their doctor.
|All Trimesters||C||Animal studies have shown an adverse effect and there are no adequate studies in pregnant women OR no animal studies have been conducted and there are no adequate studies in pregnant women.|
Breast-feeding—Citric AcidPotassium Citrate
There are no adequate studies in women for determining infant risk when using this medication during breastfeeding. Weigh the potential benefits against the potential risks before taking this medication while breastfeeding.Sodium BicarbonateAcetaminophen
Studies in women suggest that this medication poses minimal risk to the infant when used during breastfeeding.
Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this medicine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
- Cholic Acid
Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Using this medicine with any of the following may cause an increased risk of certain side effects but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Other medical problems—
The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:
- Alcohol abuse or
- Hepatitis or other liver disease—The chance of serious side effects, including liver damage, may be increased
- Appendicitis (symptoms of, such as stomach or lower abdominal pain, cramping, bloating, soreness, nausea, or vomiting)—Sodium bicarbonate can make your condition worse; also, people who may have appendicitis need medical attention and should not try to treat themselves
- Edema (swelling of face, fingers, feet, or lower legs caused by too much water in the body) or
- Heart disease or
- High blood pressure or
- Toxemia of pregnancy—The sodium in this combination medicine can make these conditions worse
- Kidney disease—The chance of serious side effects may be increased
Proper Use of This Medicine:
Make certain your health care professional knows if you are on a low-sodium, low-sugar, or any other special diet. This medicine contains a large amount of sodium (more than 750 mg for each 325 mg of acetaminophen).
Unless otherwise directed by your doctor, do not take more of this medicine than is recommended on the package label. If too much is taken, liver damage or other serious side effects may occur.
To use this medicine:
- This medicine must be taken in the form of a liquid that is made from the effervescent granules. Do not swallow the granules themselves.
- To make the liquid, pour the amount of effervescent granules directed on the package into a glass. Then add ½ glass (4 ounces) of cool water.
- Drink all of the liquid. You may drink the liquid while it is still fizzing or after the fizzing stops.
- Add a little more water to the glass and drink that, to make sure that you get the full amount of the medicine.
The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.
The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.
- For oral dosage form (effervescent granules):
- For pain and upset stomach:
- Adults and teenagers—325 to 650 milligrams (mg) of acetaminophen, dissolved in water, every four hours as needed. The bottle cap can be used to measure the dose. There are 325 mg of acetaminophen in three-fourths of a capful.
- Children—Use and dose must be determined by your doctor.
- For pain and upset stomach:
If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.
Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.
Keep out of the reach of children.
Do not keep outdated medicine or medicine no longer needed.
Precautions While Using This Medicine:
If you will be taking this medicine for a long time (more than 10 days in a row), your doctor should check your progress at regular visits.
Check with your doctor if your pain and/or upset stomach last for more than 10 days or if they get worse, if new symptoms occur, or if the painful area is red or swollen. These could be signs of a serious condition that needs medical treatment.
The sodium bicarbonate in this combination medicine can keep other medicines from working properly if the 2 medicines are taken too close together. Always take this medicine:
- At least 6 hours before or 2 hours after taking ciprofloxacin (e.g., Cipro) or lomefloxacin (e.g., Maxaquin).
- At least 8 hours before or 2 hours after taking enoxacin (e.g., Penetrex).
- At least 2 hours after taking itraconazole (e.g., Sporanox).
- At least 3 hours before or after taking ketoconazole (e.g., Nizoral).
- At least 2 hours before or after taking norfloxacin (e.g., Noroxin) or ofloxacin (e.g., Floxin).
- At least 3 or 4 hours before or after taking a tetracycline antibiotic by mouth.
- At least 1 or 2 hours before or after taking any other medicine by mouth.
Check the labels of all nonprescription (over-the-counter [OTC]) and prescription medicines you now take. If any contain acetaminophen or sodium, check with your health care professional . Taking them together with this medicine may cause an overdose.
Taking certain other medicines together with acetaminophen may increase the chance of unwanted effects. The risk will depend on how much of each medicine you take every day, and on how long you take the medicines together. If your medical doctor or dentist directs you to take these medicines together on a regular basis, follow his or her directions carefully. However, do not take any of the following medicines together with acetaminophen for more than a few days, unless your doctor has directed you to do so and is following your progress:
- Aspirin or other salicylates
- Diclofenac (e.g., Voltaren)
- Diflunisal (e.g., Dolobid)
- Etodolac (e.g., Lodine)
- Fenoprofen (e.g., Nalfon)
- Floctafenine (e.g., Idarac)
- Flurbiprofen, oral (e.g., Ansaid)
- Ibuprofen (e.g., Motrin)
- Indomethacin (e.g., Indocin)
- Ketoprofen (e.g., Orudis)
- Ketorolac (e.g., Toradol)
- Meclofenamate (e.g., Meclomen)
- Mefenamic acid (e.g., Ponstel)
- Nabumetone (e.g., Relafen)
- Naproxen (e.g., Naprosyn)
- Oxaprozin (e.g., Daypro)
- Phenylbutazone (e.g., Butazolidin)
- Piroxicam (e.g., Feldene)
- Sulindac (e.g., Clinoril)
- Tenoxicam (e.g., Mobiflex)
- Tiaprofenic acid (e.g., Surgam)
- Tolmetin (e.g., Tolectin)
If you will be taking more than an occasional 1 or 2 doses of this medicine:
- Do not drink alcoholic beverages. Drinking alcoholic beverages while you are taking acetaminophen may increase the chance of liver damage, especially if you drink large amounts of alcoholic beverages regularly, if you take more acetaminophen than is recommended on the package label, or if you take it regularly for a long time.
- Do not also drink a lot of milk or eat a lot of milk products. To do so may increase the chance of side effects.
- To prevent side effects caused by too much sodium in the body, you may need to limit the amount of sodium in the foods you eat. Some foods that contain large amounts of sodium are canned soup, canned vegetables, pickles, ketchup, green and ripe (black) olives, relish, frankfurters and other sausage-type meats, soy sauce, and carbonated beverages. If you have any questions about this, check with your health care professional.
Acetaminophen may interfere with the results of some medical tests. Before you have any medical tests, tell the person in charge if you have taken acetaminophen within the past 3 or 4 days. If possible, it is best to call the laboratory where the test will be done about 4 days ahead of time, to find out whether this medicine may be taken during the 3 or 4 days before the test.
For diabetic patients:
- Acetaminophen may cause false results with some blood glucose (sugar) tests. If you notice any change in your test results, or if you have any questions about this possible problem, check with your health care professional. This is especially important if your diabetes is not well-controlled.
If you think that you or anyone else may have taken an overdose of this medicine, get emergency help at once, even if there are no signs of poisoning. Signs of severe acetaminophen poisoning may not appear for 2 to 4 days after the overdose is taken, but treatment to prevent liver damage or death must be started as soon as possible. Treatment started more than 24 hours after the overdose is taken may not be effective.
Side Effects of This Medicine:
Along with its needed effects, a medicine may cause some unwanted effects. Although the following side effects occur very rarely when 1 or 2 doses of this combination medicine is taken occasionally, they may be more likely to occur if: too much medicine is taken, the medicine is taken several times a day, or the medicine is taken for more than a few days in a row.
- Yellow eyes or skin
- Symptoms of overdose
- increased sweating
- loss of appetite
- nausea or vomiting
- stomach cramps or pain
- swelling, pain, or tenderness in the upper abdomen or stomach area
Check with your doctor immediately if any of the following side effects occur:
- Less common or rare
- Bloody or black, tarry stools
- bloody or cloudy urine, frequent urge to urinate, or sudden decrease in amount of urine
- fever with or without chills (not present before treatment and not caused by the condition being treated)
- headache (continuing)
- increased blood pressure
- mood or mental changes
- muscle pain or twitching
- nervousness or restlessness
- pain (severe and/or sharp) in lower back and/or side
- skin rash, hives, or itching
- slow breathing
- sores, ulcers, or white spots on lips or in mouth
- sore throat (not present before treatment and not caused by the condition being treated)
- swelling of face, fingers, ankles, feet, or lower legs
- unpleasant taste
- unusual bleeding or bruising
- unusual tiredness or weakness
- weight gain
Check with your doctor as soon as possible if any of the following side effects occur:
- Less common
- Increased thirst
Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:
Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.
Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.
Last Updated: 7/4/2017